Florida, 2008

Lightning Strike in Florida, June 22, 2008

June 22, 2008 · NWS MOB · 1 event in 1 county or zone

A male was working outside and was indirectly hit by lightning. He was knocked to the ground and was taken to a hospital, treated and released.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A male was working outside and was indirectly hit by lightning. He was knocked to the ground and was taken to a hospital, treated and released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 22, 4:09 AM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 4:09 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CDT SUN JUN 22 2008

.SHORT TERM TODAY AND TONIGHT...A WEAK SURFACE BOUNDARY LINGERS
ACROSS THE COASTAL WATERS THIS MORNING...THIS WILL ENHANCE
CONVECTION TODAY. WE HAVE ALREADY SEEN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS MORNING ESPECIALLY ALONG THE COAST. DAYTIME
HEATING WILL CONTINUE TO CAUSE AN INCREASED COVERAGE OF CONVECTION
THIS MORNING AND AFTERNOON. PRECIPITABLE WATERS VALUES OVER 1.8
INCHES WILL POSE A THREAT FOR VERY HEAVY RAIN. SOME SMALL HAIL IS
POSSIBLE DUE TO WET BULB ZEROS AROUND 11.5 TO 12K FEET AND BETTER
LAPSE RATES. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG WINDS
NEAR SOME OF THE STRONGER STORMS AND SMALL HAIL. A FEW STORMS COULD
ALSO BECOME BRIEFLY SEVERE. DRIER AIR WILL CONTINUE TO FILTER INTO
THE WESTERN PORTIONS OF THE AREA LATER TODAY...MAINLY IN THE
NORTHWESTERN ZONES. KEPT POPS HIGHER ALONG THE COAST AND IN THE
EASTERN ZONES...MAINLY EAST OF I-65. HAVE STAYED CLOSE TO MAV/MET
GUIDANCE FOR TEMPERATURES AND POPS.

TODAYS WET MICROBURST RISK...MODERATE. KC/04

.LONG TERM MONDAY THROUGH SATURDAY...UPPER LEVEL TROF BEGINS TO
PULL OFF TO THE NORTHEAST LATER IN THE DAY MONDAY...BEING REPLACED BY
MORE RIDGING BY MID AND LATE WEEK. BEFORE THIS HAPPENS...STILL MAY HAVE
TO CONTEND WITH SOME MORE MID LEVEL ENERGY IN THE BASE OF THE TROF TO
DROP SOUTHEAST INTO THE GULF COAST...PROVIDING SUPPORT FOR ISOLATED TO
SCATTERED COVERAGES OF THUNDERSTORMS ALONG WEAK MESOSCALE BOUNDARIES MONDAY.
ALTHOUGH CHANCES OF PRECIPITATION LOOK TO DECLINE TUESDAY AND
WEDNESDAY...WE KEEP AROUND A 10 PERCENT PROBABILITY OF PRECIPITATION
IN THE FORECAST OUT OF RESPECT FOR THE TIME OF YEAR. THE CHANCES OF
PRECIPITATION EASE UPWARD HEADING INTO WEEKS END AS AN UPPER LEVEL
TROF SLIPS EASTWARD OUT OF TEXAS...HELPING TO BRING DEEPER GULF
MOISTURE NORTHWARD INTO THE GULF COAST. DAILY HIGHS AND LOWS LOOK TO
BE NEAR OR JUST SLIGHTLY ABOVE SEASONAL NORMALS ON AVERAGE. /10

&&

.MARINE...WILL NEED TO BE WARY OF WATERSPOUTS TODAY AS THEY CAN FORM
QUICKLY AND ARE NOT ALWAYS ASSOCIATED WITH SHOWER OR THUNDERSTORM
ACTIVITY. OTHERWISE...HIGH PRESSURE WILL DOMINATE THE WEATHER OVER THE NORTH
CENTRAL GULF NEXT WEEK. LIGHT DAYTIME ONSHORE FLOW BECOMING OFFSHORE
OVERNIGHT. LITTLE CHANGE IN SEAS THROUGH THURSDAY. WINDS AND SEAS
HIGHER IN THUNDERSTORMS. KC/04

&&

.FIRE WEATHER...LATEST GRIDDED HUMIDITY FIELDS SUGGEST SLIGHTLY
DRIER AIR INTO THE REGION ON MONDAY. THOUGH...NOT ANTICIPATING LOWEST
HUMIDITIES TO BE WITHIN CRITICAL LEVELS FOR HEADLINES. MORE
THUNDERSTORMS TODAY WITH LESSER COVERAGES EXPECTED MONDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  70  92  70 /  50  20  20  05
PENSACOLA   87  73  90  73 /  60  20  20  05
DESTIN      86  75  87  75 /  60  30  30  10
EVERGREEN   89  68  90  67 /  40  20  20  05
WAYNESBORO  91  65  91  65 /  30  10  10  05
CAMDEN      90  67  92  66 /  30  10  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 22, 4:55 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SUN JUN 22 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST
TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES. THE MAIN
RISKS IN THE STRONGER STORMS WILL BE THE POTENTIAL OF BRIEF STRONG
WIND GUSTS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS. A FEW
SEVERE STORMS CANNOT BE RULED OUT.

THE WET MICROBURST THREAT FOR TODAY IS MODERATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER
SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA
PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL. CHANCES OF THUNDERSTORMS ARE FORECAST TO DECREASE MIDWEEK
BEFORE INCREASING FOR THE WEEKEND. AWAY FROM THUNDERSTORMS...NO
HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 22, 11:42 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT SUN JUN 22 2008

ALZ060-221815-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
1242 PM CDT SUN JUN 22 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN COVINGTON
COUNTY...

AT 1236 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR GANTT...AND MOVING SOUTHEAST AT 17 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ANDALUSIA...SANFORD...LIBERTYVILLE AND BABBIE THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL OF ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 22, 12:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
109 PM CDT SUN JUN 22 2008

ALZ064-FLZ002-004-221845-
LOWER BALDWIN-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...PENSACOLA...
109 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHEAST BALDWIN...
ESCAMBIA AND WESTERN SANTA ROSA COUNTIES...

AT 102 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A LINE
OF THUNDERSTORMS FROM ENSLEY TO 2 MILES SOUTH OF LILLIAN...AND
MOVING SOUTHEAST AT 4 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ENSLEY...BELLVIEW...MYRTLE GROVE AND BRENT THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...LIGHTNING...
AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
June 22, 12:25 PM CST
Where
Escambia County, Warrington
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
30.380, -87.270

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118995.